Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 31, NWS Charleston, WV

May 29, 2009McDowell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 29, 2009, 12:22 AM EDT for McDowell County, West Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2009, 12:22 AM EDT (04:22 UTC)
Expired
May 29, 2009, 1:15 AM EDT
In force
53 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:24 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 28, 10:24 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1024 PM EDT THU MAY 28 2009

.SYNOPSIS...
COLD FRONT MOVES THROUGH LATE TONIGHT AND EARLY FRIDAY MORNING.
DRIER AIR MASS MOVING IN FRIDAY. UPPER LEVEL DISTURBANCE SATURDAY
WITH SECONDARY COLD FRONT SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPDATED ZONES FOR EXPIRED SEVERE THUNDERSTORM WATCH. ALSO TWEEKED
POPS AND CLOUDS FOR CURRENT CONVECTION AND FRONTAL POSITION. KEPT
FFA GOING DESPITE QUICK MOVEMENT OF STORMS. GROUND IS SATURATED IN
MOST PLACES AND A QUICK INCH OUT THESE STORMS IS NOT OUT OF THE
QUESTION. KEPT CURRENT THINKING OF LOW CLOUDS AND DRIZZLE AFTER
FRONTAL PASSAGE THEN CLEARING WITH DRIER AIR MAKING ITS WAY IN
FRIDAY AFTERNOON. REST OF NEAR TERM FORECAST ON TRACK AND NO
OTHER CHANGES ARE EXPECTED.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
DRIER NORTHWESTERLY FLOW WILL MOVE INTO THE CWA FRIDAY NIGHT AS THE
UPPER LEVEL TROUGH CONTINUES TO MOVE EAST OF THE REGION. ON
SATURDAY...UNSETTLED WEATHER RETURNS TO THE REGION AS A SERIES OF
SHORTWAVES MOVE THROUGH THE REGION...FOLLOWED BY A SECONDARY COLD
FRONT SATURDAY NIGHT/EARLY SUNDAY. MOISTURE WITH THESE DISTURBANCES
ON SATURDAY LOOKS TO BE LIMITED...WITH MODELS INDICATING PW VALUES
OF GENERALLY LESS THAN 1.2 INCHES. FURTHERMORE...MODEL SOUNDINGS
CONTINUE TO INDICATE WINDS ABOVE 10K FEET OF AT LEAST 30 TO 40
KTS...SO NOT EXPECTING ANY WATER PROBLEMS AT THIS POINT. SUNDAY
LOOKS TO BE DRIER ACROSS MUCH OF THE REGION...ALTHOUGH HAVE
CONTINUED TO KEEP A SLIGHT CHANCE OF POPS IN THE FORECAST IN THE
SOUTHERN ZONES AND OVER THE MOUNTAINS...AS WEAK DISTURBANCES
CONTINUE TO MOVE THROUGH THE FLOW.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
PRECIPITATION MOVES BACK INTO THE FORECAST BY MONDAY
AFTERNOON...MAINLY FOR THE SOUTHERN ZONES AS A DISTURBANCE MOVES
TOWARDS THE REGION FROM THE SOUTHWEST. PRECIPITATION BECOMES MORE
WIDESPREAD TUESDAY AND WEDNESDAY AS ANOTHER COLD FRONT SLOWLY SAGS
SOUTH TOWARDS THE REGION. SEVERAL IMPULSES MOVING THROUGH THE FLOW
WILL KEEP A MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR
THE REMAINDER OF THE EXTENDED. HAVE CONTINUED TO MAINTAIN A SLIGHT
CHANCE OF POPS FOR THE REMAINDER OF THE EXTENDED DUE TO MODEL
UNCERTAINTY AND AS TIMING OF INDIVIDUAL IMPULSES WILL BE DIFFICULT.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
LINE OF THUNDERSTORMS MOVING THROUGH CKB/EKN LINE WILL CONTINUE TO
MOVE EASTWARD AND OUT OF THE REGION BY 02Z. BRIEF MVFR TO IFR
CONDTIONS WITH SOME WIND GUSTS 15KTS-25KTS. SOME SCATTERED SHOWERS
AND THUNDERSTORMS FROM JKL/BKW LINE WILL ALSO CONTINUE TO MOVE
THROUGH THE REGION THROUGH 02Z-03Z.

COLD FRONT OVER OH AND WRN KY WILL CONTINUE TO MOVE EASTWARD AND
AFFECT THE REGION BETWEEN 02Z-04Z FROM PKB/HTS LINE AND THEN
ELSEWHERE AFT 05Z-06Z. MVFR TO IFR CONDITIONS IN SHOWERS AND
THUNDERSTORMS WITH THE FRONT. AFTER FRONT PASSES MVFR TO IFR CIGS
AND VSBYS IN FOG TO DEVELOP. LOW CEILINGS LINGERING OVER WV
MOUNTAINOUS COUNTIES THROUGH 18Z...WHILE BECOMING SCT FROM OHIO
RIVER ON W 15-18Z FRIDAY.

AVIATION OUTLOOK /BEYOND 00Z SATURDAY/...
SOME IFR FOG IN THE COOLER AIR FRIDAY NIGHT.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...FOR THE
POSSIBILITY OF DOWNPOURS WITH ENOUGH RAIN TO CAUSE SMALL STREAM
FLOODING. SEE CRWFFARLX.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 4 AM EDT FRIDAY FOR WVZ005>011-013>020-
     024>040-046-047.
OH...FLASH FLOOD WATCH UNTIL 4 AM EDT FRIDAY FOR OHZ066-067-075-076-
     083>087.
KY...FLASH FLOOD WATCH UNTIL 4 AM EDT FRIDAY FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH UNTIL 4 AM EDT FRIDAY FOR VAZ003-004.

&&

SYNOPSIS...KTB
NEAR TERM...SL/JS
SHORT TERM...SL
LONG TERM...SL
AVIATION...JS
HYDROLOGY...
Hazardous weather outlook, May 28, 10:16 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1016 PM EDT THU MAY 28 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-300230-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1016 PM EDT THU MAY 28 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...A FEW OF THE THUNDERSTORMS TONIGHT COULD CONTAIN STRONG
GUSTY WINDS...SMALL HAIL...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 9:47 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
947 PM EDT THU MAY 28 2009

WVZ025-290300-
LOGAN-
947 PM EDT THU MAY 28 2009

...THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT LOGAN COUNTY...

AT 945 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...LOCATED NEAR
DELBARTON...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. THESE STORMS HAVE THE CAPABILITY OF PRODUCING HALF AN INCH
OF RAIN IN A SHORT PERIOD OF TIME. PEA-SIZED HAIL ARE ALSO POSSIBLE
WITH THESE STORMS.

THESE STORMS WILL BE NEAR HOLDEN AROUND 1000 PM...SARAH ANN AROUND
1005 PM...CHAUNCEY...SWITZER...SARAH ANN...AND MOUNT GAY AROUND 1010
PM...SWITZER...LOGAN...AND WEST LOGAN AROUND 1015 PM AND MAN AROUND
1025 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Local storm report, May 28, 10:50 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1050 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             KOPPERSTON              37.75N 81.57W
05/28/2009  U0.88 INCH       WYOMING            WV   PUBLIC

&&

NNNN
Local storm report, May 28, 10:53 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1053 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1049 PM     HAIL             OCEANA                  37.73N 81.55W
05/28/2009  U0.75 INCH       WYOMING            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            1034 PM 05/28/2009 AND 1049 PM 05/28/2009

&&

NNNN
Local storm report, May 28, 11:00 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1100 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             KOPPERSTON              37.75N 81.57W
05/28/2009  U0.88 INCH       WYOMING            WV   PUBLIC

&&

NNNN
Local storm report, May 28, 11:33 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1133 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HAIL             CRAB ORCHARD            37.73N 81.25W
05/28/2009  U0.88 INCH       RALEIGH            WV   PUBLIC

&&

NNNN
Local storm report, May 28, 11:38 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1138 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     KOPPERSTON              37.75N 81.57W
05/28/2009                   WYOMING            WV   PUBLIC

            TREES DOWN.

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:10 PM EDTFlash Flood WarningRLXMingo3 hr
May 28, 10:28 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming62 min
May 28, 11:55 PM EDTFlash Flood WarningRLXMingo80 min
May 29, 2:22 AM EDTSevere Thunderstorm WarningRLXMason53 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.